Florida, 2007

Dense Fog in Florida, March 13, 2007

March 13, 2007 · NWS MLB · 1 event in 1 county or zone

A combination of smoke and fog produced a 12 vehicle accident on the Florida Turnpike resulting in five fatalities.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
3
Property damage
$130,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A combination of smoke and fog produced a 12 vehicle accident on the Florida Turnpike resulting in five fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 13, 2:00 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 13, 2:00 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 AM EDT TUE MAR 13 2007

.DISCUSSION...
TODAY...SFC HIGH PRESSURE RIDGE AXIS WILL PUSH OFFSHORE FROM THE MID
ATLC AND EXTEND SW TWD NE FL THROUGH THIS AFTERNOON. RELATIVELY
DRY E/ESE LOW LVL ONSHORE FLOW AND H5 RIDGE AXIS OVER THE PENINSULA
THIS AFTERNOON WILL MAKE FOR A MOSTLY SUNNY DAY. AFTERNOON HIGHS
WILL AVERAGE 2-5 DEGS ABOVE NORMAL IN THE UPPER 70S FOR THE VOLUSIA
COAST TO 82-83 DEGS FOR THE INTERIOR. AN ELEVATED RISK FOR RIP
CURRENTS WILL CONTINUE AT EAST CENTRAL FLORIDA BEACHES TODAY WITH A
RESIDUAL 3-4 FT OCEAN SWELL.

TONIGHT...EXPECT SOME INCREASING UPPER LEVEL CIRRUS AFTER MIDNIGHT
AS CLOSED LOW BEGINS TO EJECT EASTWARD FROM TX DURING THE LATE NIGHT
HOURS. AT THE SFC...ESE/SE LOW LVL FLOW WILL CONTINUE WITH WITH LOWS
IN THE LWR 60S S COASTAL TO THE UPPER 50S INTERIOR AND NRN SECTIONS.

WED...HIGH PRESSURE RIDGE AXIS ACROSS NORTH FLORIDA WILL CONTINUE TO
PROVIDE LOW LEVEL ONSHORE FLOW. RIDGING ALOFT WILL MAINTAIN A
SUBSIDENCE INVERSION AND ONLY A SLOW INCREASE IN PRECIPITABLE WATER
WILL OCCUR.  FORECAST SOUNDINGS SHOW MOISTENING ALOFT AHEAD OF
APPROACHING SHORTWAVE TROUGH...SO EXPECT THAT IN ADDITION TO
AFTERNOON STRATOCU THERE WILL BE A CONSIDERABLE AMOUNT OF CIRRUS.
WILL CALL IT PARTLY CLOUDY FOR NOW.  LITTLE TEMPERATURE CHANGE WITH
UPPER 70S TO NEAR 80 AT THE COAST AND LOWER 80S INLAND.

THU...WEAKENING MID LEVEL TROUGH IS FORECAST TO BE OVER THE EASTERN
GULF WHILE SURFACE RIDGE AXIS HOLDS ACROSS THE ATLANTIC AND FLORIDA
PENINSULA.  LOW LEVEL SOUTHEAST/SOUTH FLOW SHOULD TAP HIGHER
MOISTURE WHILE COOLING ALOFT ASSOCIATED WITH TROUGH WILL STEEPEN
LAPSE RATES.  THEREFORE EXPECT A CHANCE FOR SHOWERS/STORMS DURING
THE AFTERNOON/EVENING.  THE MODELS SHOW A LITTLE HIGHER POPS THAN
CURRENT FORECAST...BUT WILL NOT BUMP THEM UP YET.

FRI-SAT...NORTHERN STREAM SHORTWAVE DIGS ACROSS THE EASTERN PART OF
THE COUNTRY WITH ASSOCIATED COLD FRONT PUSHING TO THE EASTERN
SEABOARD.  THERE WILL BE A CONTINUING CHANCE FOR SHOWERS/STORMS
AHEAD OF THE FRONT ON FRI.  THE LATEST GFS INDICATES A LITTLE SLOWER
FRONTAL MOVEMENT WITH POPS LINGERING INTO SAT.  THIS IS A CHANGE
FROM EARLIER RUNS WHICH HAS KEPT A PROGRESSIVE TREND FOR THIS
SYSTEM...HOWEVER THIS TIME OF THE YEAR THE SOUTHERN PORTIONS OF
FRONTAL BOUNDARIES OFTEN SLOW.  WILL MAINTAIN CURRENT DRY FORECAST
FOR SAT AND WAIT FOR MORE OF A MODEL TREND BEFORE INTRODUCING ANY
POPS.

SUN-MON...HIGH PRESSURE RIDGE ALONG THE MID ATLANTIC COAST SUNDAY IS
FORECAST TO SINK TO NORTH FLORIDA ON MONDAY.  THIS WOULD RESULT IN A
QUICK VEERING OF WINDS BEHIND THE FRONT TO ONSHORE...MITIGATING THE
COOLING...WHICH IS COMMON THIS TIME OF THE YEAR.  LATEST MOS
GUIDANCE IS NOT AS COOL AS PREVIOUS RUNS AND HAVE STAYED CLOSE TO IT.

&&

.AVIATION...SOME MVFR BR MAINLY ACROSS NRN TERMINALS EARLY THIS
MORNING...MVFR BR PSBL AGAIN EARLY WED MORNING. OTHERWISE...VFR.

&&

.MARINE...ESE/SE WINDS TO 10-15 KNOTS THOUGH WED SOUTH OF THE SFC
RIDGE AXIS. RESIDUAL LONG PERIOD 3-4 FOOT EAST SWELLS CONTINUE
ACROSS THE EAST CENTRAL FL ATLC WATERS THROUGH TONIGHT.

CONDITIONS WED MIGHT BE QUITE CHOPPY IN THE SOUTH AS THE LATEST GFS
RUN IN SHOWING 15-20 KNOT WINDS.

THE FLOW WILL SLOWLY VEER TO THE SOUTHEAST THU AND THEN
SOUTH/SOUTHWEST ON FRI AS THE RIDGE STARTS TO RETREAT INTO THE
ATLANTIC AHEAD OF APPROACHING FRONTAL BOUNDARY.  THE LATEST GFS
SHOWS A WEAK LOW MOVING ACROSS THE SOUTHEAST STATES WHICH MAY
PRODUCE A PERIOD OF BREEZY CONDITIONS BUT FOR NOW WILL PLAN ON
MAINLY 10-15 KNOT WINDS...BUT CHOPPY WITH WAVE PERIODS OF 4-6
SECONDS.

SAT...LATEST MODEL RUN SHOWS SLOWER FRONTAL PROGRESSION...AND
RATHER THAN GUSTY NORTHWEST/NORTH WINDS...A MAINLY WEST FLOW IS
SHOWN AT 10-15 KNOTS.  HOWEVER...CONFIDENCE IS LOW WITH THIS RECENT
MODEL TREND TOWARDS A SLIGHTLY SLOWER FRONTAL MOVEMENT.

&&

.FIRE WEATHER...LAST TWO AFTERNOONS HAVE SEEN AN INTERIOR LOCALE
PUSH FOUR HOUR LOW RH DURATIONS...AND TODAYS FCST PROGS LOOK
SIMILAR. WILL RAISE A RED FLAG WARNING FOR INTERIOR SECTIONS FROM
OKEECHOBEE COUNTY (WHERE MEAN KBDI VALUES ARE NOW UP TO 683) TO
OSCEOLA/WRN ORANGE AND LAKE COUNTIES. ESE FLOW THIS AFTN WILL KEEP
HIGHS A FEW DEGS COOLER AND RHS HIGHER NEAR THE EAST COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  79  58  78  63 /   0   0  10  10
MCO  82  59  82  62 /   0   0  10  10
MLB  79  62  79  67 /   0   0  10  10
VRB  79  62  79  67 /   0   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR LAKE...WRN ORANGE...OSCEOLA...OKEECHOBEE.
AM...NONE.
&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM....LASCODY
Hazardous weather outlook, Mar 13, 3:23 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
423 AM EDT TUE MAR 13 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
132030-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
423 AM EDT TUE MAR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
EASTERLY SWELLS WILL CONTINUE TO AFFECT EAST CENTRAL FLORIDA
BEACHES TODAY...AND CONTRIBUTE TO AN ELEVATED RISK FOR RIP
CURRENTS. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
UNTIL OUT OF THE PULL OF THE CURRENT AND THEN SWIM BACK TO THE
BEACH. ASK LIFEGUARDS ABOUT OCEAN HAZARDS BEFORE ENTERING THE
WATER.

...FIRE WEATHER IMPACT...
LOW RELATIVE HUMIDITY AND DRY VEGETATION WILL POSE A FIRE WEATHER
CONCERN ACROSS INTERIOR PORTIONS OF EAST CENTRAL FLORIDA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE FOR LIGHTNING STORMS THURSDAY AS AN APPROACHING
UPPER LEVEL TROUGH DESTABILIZES THE ATMOSPHERE. MOISTURE SHOULD BE
SUFFICIENT AGAIN ON FRIDAY FOR A CHANCE OF LIGHTNING STORMS AS A
FRONTAL BOUNDARY MOVES INTO THE FLORIDA PANHANDLE. THE FRONT IS
FORECAST TO MOVE THROUGH THE AREA LATE SATURDAY AND BRING AN
INCREASE IN NORTH TO NORTHEAST WINDS WITH BUILDING SEAS BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Osceola

When
March 13, 8:20 AM EST
Where
Osceola forecast zone
Deaths
0 direct, 5 indirect
Injuries
0 direct, 3 indirect
Property damage
$130,000
Reported by
Newspaper
Coordinates
28.063, -81.149 (the zone’s center; the record gives no point)

A total of five people were killed, including a sheriff's deputy, in a series of three accidents on the Florida Turnpike in southern Osceola County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Osceola2007-03-1359FemaleVehicle/Towed TrailerIndirect
Dense Fog, Osceola2007-03-1368FemaleVehicle/Towed TrailerIndirect
Dense Fog, Osceola2007-03-1367MaleVehicle/Towed TrailerIndirect
Dense Fog, Osceola2007-03-1341MaleVehicle/Towed TrailerIndirect
Dense Fog, Osceola2007-03-1350FemaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22961.